PEOPLE under the age of 50 are still choosing to go ahead with the AstraZeneca covid vaccine despite its associated risks, according to ACT Health Minister Rachel Stephen-Smith.
Last week the federal government received medical advice against using the AstraZeneca vaccine for people under 50 because of the very small risk of blood clotting (thrombosis).
In line with that, individuals under the age of 50 that have booked for an AstraZeneca vaccination at the Garran Surge Centre, primarily ACT government employees who are classified under 1B of the national vaccination rollout, will now be offered the Pfizer vaccine.
But, Ms Stephen-Smith has heard from GPs that there are some people under the age of 50 choosing to go ahead with the AstraZeneca vaccine and they’re making an informed decision to do that.
She made the comment this afternoon (April 12) when she announced the reopening of the Garran COVID-19 Surge Centre’s vaccination booking line, which has started taking bookings again today.
“The Therapeutic Goods Administration’s (TGA) advice is that it is preferred not to provide AstraZeneca to those under 50 unless the benefit outweighs the risk,” she said.
“That is a conversation that those people with underlying health conditions might want to have with their GP.”
Ms Stephen-Smith said the patient information, in relation to AstraZeneca, has been updated to provide individuals with really clear information about the very rare risk of thrombosis.
“People may choose to go ahead with their AstraZeneca vaccine because they see the potential consequences of covid as being more significant than the potential of them being subject to this very rare blood clotting event,” she said.
But Ms Stephen-Smith said it’s important to highlight the associated potential side effects of the vaccine.
“If you’ve had the AstraZeneca vaccine, and this would apply to people over the age of 50 as well, and within the period of four to 20 days post-vaccine you get a headache that doesn’t go away with [pain killers or] you get unexplained abdominal pain, then you should immediately raise that with your health practitioner or go to hospital and get that checked out,” she said.
“Those are the symptoms of what might be this extremely rare effect of the covid vaccine.”